Alert archive / California / Wind Advisories in 2018

Wind Advisory 19, NWS Phoenix, AZ

October 14, 2018Imperial County, Riverside County, San Bernardino County, California; La Paz County, Arizona

NWS Phoenix, AZ issued this wind advisory at Oct 14, 2018, 2:15 PM PDT for Imperial County, Riverside County, San Bernardino County, California; La Paz County, Arizona. It took effect at Oct 14, 2018, 11:00 PM PDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2018, 2:15 PM PDT (21:15 UTC)
In effect from
Oct 14, 2018, 11:00 PM PDT
Expired
Oct 15, 2018, 6:03 PM PDT
In force
19 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 164 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS75 KPSR 142115
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
215 PM MST Sun Oct 14 2018

AZZ530-CAZ560>564-566-568>570-150915-
/O.NEW.KPSR.WI.Y.0019.181015T0600Z-181016T0300Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Imperial County Southwest-Salton Sea-Chuckwalla Mountains-
Imperial County West-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Desert Shores, 
Imperial Hot Mineral Springs, Coolidge Springs, Salton City, 
Winona, Coyote Wells, Ocotillo, Plaster City, Chiriaco Summit, 
Blythe, Palo Verde, Ripley, and Midland
215 PM MST Sun Oct 14 2018 /215 PM PDT Sun Oct 14 2018/

...WIND ADVISORY IN EFFECT FROM 11 PM MST /11 PM PDT/ THIS
EVENING TO 8 PM MST /8 PM PDT/ MONDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 11 PM MST /11 PM PDT/ this
evening to 8 PM MST /8 PM PDT/ Monday.

* WINDS...North 25 to 35 mph with gusts up to 50 mph.

* TIMING...Late Sunday evening through Monday evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
268 
WWUS75 KPSR 151011
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
311 AM MST Mon Oct 15 2018

AZZ530-CAZ560>564-566-568>570-160300-
/O.CON.KPSR.WI.Y.0019.000000T0000Z-181016T0300Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Imperial County Southwest-Salton Sea-Chuckwalla Mountains-
Imperial County West-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Desert Shores, 
Imperial Hot Mineral Springs, Coolidge Springs, Salton City, 
Winona, Coyote Wells, Ocotillo, Plaster City, Chiriaco Summit, 
Blythe, Palo Verde, Ripley, and Midland
311 AM MST Mon Oct 15 2018 /311 AM PDT Mon Oct 15 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /8 PM PDT/ THIS
EVENING...

* WINDS...North 20 to 30 mph with gusts of 40 to 50 mph.

* TIMING...Through Monday evening.

* IMPACTS...Strong winds will cause hazardous driving conditions
  due to areas of blowing dust as well as strong crosswinds on
  east-west oriented roadways such as I-10 and I-8. Some tree 
  limbs could be snapped as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
836 
WWUS75 KPSR 151618
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
918 AM MST Mon Oct 15 2018

CAZ562>564-566-160300-
/O.NEW.KPSR.DU.Y.0019.181015T1618Z-181016T0100Z/
/O.CON.KPSR.WI.Y.0019.000000T0000Z-181016T0300Z/
Imperial County Southwest-Salton Sea-Chuckwalla Mountains-
Imperial County West-
Including the cities of Desert Shores, 
Imperial Hot Mineral Springs, Coolidge Springs, Salton City, 
Winona, Coyote Wells, Ocotillo, and Plaster City
918 AM PDT Mon Oct 15 2018

...BLOWING DUST ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

The National Weather Service in Phoenix has issued a Blowing Dust
Advisory, which is in effect until 6 PM PDT this evening.

* VISIBILITIES...As low as one half of a mile to one mile.

* WINDS...North 25 to 35 mph with gusts up to 50 mph.

* TIMING...Through this evening.

* IMPACTS...Strong winds will cause hazardous driving conditions
  due to areas of blowing dust as well as strong crosswinds on
  east-west oriented roadways such as I-10 and I-8. Some tree 
  limbs could be snapped as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for a sudden drop in visibility. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal.

Remember, pull aside, stay alive.

&&

$$

CAZ565-567-160100-
/O.NEW.KPSR.DU.Y.0019.181015T1618Z-181016T0100Z/
Imperial County Southeast-Imperial Valley-
Including the cities of El Centro, Calexico, Alamorio, 
and Brawley
918 AM PDT Mon Oct 15 2018

...BLOWING DUST ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...

The National Weather Service in Phoenix has issued a Blowing Dust
Advisory, which is in effect until 6 PM PDT this evening.

* VISIBILITIES...As low as one half of a mile to one mile.

* WINDS...North 20 to 30 mph with gusts up to 45 mph.

* TIMING...Through this evening.

* IMPACTS...Strong winds will cause hazardous driving conditions
  due to areas of blowing dust as well as strong crosswinds on
  east-west oriented roadways such I-8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for a sudden drop in visibility. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal.

Remember, pull aside, stay alive.

&&

$$

AZZ530-CAZ560-561-568>570-160300-
/O.CON.KPSR.WI.Y.0019.000000T0000Z-181016T0300Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Chiriaco Summit, Blythe, Palo Verde, 
Ripley, and Midland
918 AM MST Mon Oct 15 2018 /918 AM PDT Mon Oct 15 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /8 PM PDT/ THIS
EVENING...

* WINDS...North 20 to 30 mph with gusts up to 50 mph.

* TIMING...Through Monday evening.

* IMPACTS...Strong winds will cause hazardous driving conditions
  due to areas of blowing dust as well as strong crosswinds on
  east-west oriented roadways such as I-10. Some tree limbs could
  be snapped as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
319 
WWUS75 KPSR 160103
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
603 PM MST Mon Oct 15 2018

CAZ562>564-566-160215-
/O.CAN.KPSR.WI.Y.0019.000000T0000Z-181016T0300Z/
/O.EXP.KPSR.DU.Y.0019.000000T0000Z-181016T0100Z/
Imperial County Southwest-Salton Sea-Chuckwalla Mountains-
Imperial County West-
603 PM PDT Mon Oct 15 2018

...WIND ADVISORY IS CANCELLED...
...BLOWING DUST ADVISORY HAS EXPIRED...

The National Weather Service in Phoenix has cancelled the Wind
Advisory.


$$

AZZ530-CAZ560-561-568>570-160215-
/O.CAN.KPSR.WI.Y.0019.000000T0000Z-181016T0300Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley-
603 PM MST Mon Oct 15 2018 /603 PM PDT Mon Oct 15 2018/

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Phoenix has cancelled the Wind
Advisory.


$$

CAZ565-567-160215-
/O.EXP.KPSR.DU.Y.0019.000000T0000Z-181016T0100Z/
Imperial County Southeast-Imperial Valley-
603 PM PDT Mon Oct 15 2018

...BLOWING DUST ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 14, 11:24 AM PDT, 2 hours 51 minutes earlier.

Area forecast discussion, Oct 14, 11:24 AM PDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1124 AM MST Sun Oct 14 2018

.UPDATE...Updated aviation and forecast discussion.

&&

.SYNOPSIS...
A weakening upper low will push east across Arizona today resulting
in a few lingering showers over mainly south central Arizona. High
temperature remain well below normal and in the mid 70s over the
central deserts. Another strong low is forecast to develop across
Arizona Monday into Tuesday bringing back another good chance for
showers along with isolated thunderstorms to mainly south-central
Arizona. High temperatures remain well below normal and will fall
into the low 70s in the Phoenix area on Tuesday. The low is forecast
to exit to the north Wednesday resulting in dry conditions along
with a warming trend through the end of the work week.

&&

.DISCUSSION...
Isolated showers continue to occur across portions of the Phoenix
metro, particularly on the western sides, as leftover moisture and
weak instability remain over the region with SPC Mesoanalysis
depicting 500 J/kg of CAPE and perceptible water values near 1
inch. One shower between Peoria and Sun City was particularly
heavy with observed hourly totals just over an inch, so we have a
small Areal Flood Advisory in effect for this area until 1 PM MST.
Hi-res models depict isolated showers this afternoon across the
Phoenix metro with greater coverage further north and east. Thus,
we have increased POPs slightly to 20-30 percent for the Phoenix
metro with slightly higher POPs along the higher terrain to the
northeast. Although a weak stable layer at 11-13 kft evident on
aircraft soundings should limit thunderstorm potential, a deeper
cell or two is not out of the question this afternoon,
particularly along the higher terrain. In general, most of this
should be shower activity with very localized rainfall amounts up
to an inch possible, but most locations seeing very little if any
rainfall. Coverage should continue to decrease later this
afternoon into the evening and overnight hours as the upper level
disturbance pushes further northeast and precipitable water values
gradually decrease as drier air pushes in aloft.

&&

.PREVIOUS DISCUSSION...
Early this morning, the closed upper low - responsible for record
breaking rains over the deserts yesterday - was centered over
southwest Arizona and moving slowly towards the east. Most of the
showers associated with the low had dissipated although isolated
showers were still present over parts of the central deserts as well
as southern Gila County. Partly to mostly cloudy skies were present
across the area, surface dewpoints over the lower deserts remained
elevated (upper 50s to mid 60s) and blended total PWAT imagery
showed values over one inch over far southern Arizona. Guidance,
including mesoscale models such as HRRR and NMM6km continues to call
for this low to open up and move east across Arizona today. A large
bullseye of mid level Q divergence (DVV) is progged to move across
the area behind the exiting low, resulting in a more subsident
atmosphere much less conducive to any showers or convection. By
afternoon we can expect just a few lingering showers over the
Arizona deserts and scattered light showers over higher terrain
areas northeast of Phoenix. With partial clearing this morning and
with all the previous rains that occurred, fog may become an issue
so we added patchy fog across all areas east of the Colorado River
valley during the morning hours. Look for another very cool day
especially across the central deserts where highs will run in the
middle 70s and well below the normal which is near 90.

The weather pattern lately has been very conducive to the formation
of closed upper lows and that is not forecast to change for the
foreseeable future. Latest operational model guidance, as well as
GEFS ensemble guidance, has come into good agreement on the
formation of another potent closed low over Arizona early this week.
By Monday afternoon, the low is forecast to spin up over the desert
southwest and become centered over far west/southwest Arizona. Flow
around the low will start to wrap deep moisture westward and into
south-central and even southwest Arizona later Monday into the day
on Tuesday. Expect another widespread precipitation event starting
Monday night and continuing into Tuesday morning across south
central Arizona including the greater Phoenix area. Good difluence
aloft and mid level Q forcing will act on the increasing moisture to
bring widespread showers to the area POPs have been raised
significantly Monday night into Tuesday, as has QPF. Do not expect
rains as heavy as those seen on Saturday however. Latest MRA MOS POP
for Phoenix now calling for 100 percent rain chances on Monday
night. Latest GEFS plumes data suggests that Phoenix may see another
half inch or so of rain with this next upper low. Again, look for
very cool conditions over south-central Arizona early in the week
with Phoenix cooling to around 72 by Tuesday.

Progs agree that this low will start to lift northward Tuesday night
into Wednesday with the center moving to the Utah border by
Wednesday evening. This will usher in a drying trend; showers
decrease substantially overnight Tuesday night and by Wednesday
afternoon we expect just a few lingering showers over the higher
terrain east of Phoenix with mostly sunny skies in place across the
central and western deserts.

For Thursday into Friday, it becomes more uncertain as to the
evolution and track of the low to our north, for the most part it
just wobbles around in place but mostly remains over northern
Arizona leaving the southern deserts dry under mostly clear skies.
Temps will climb into the low to mid 80s over the central deserts
and to near 90 over warmer deserts in far southeast California
although readings in the Phoenix area will stay below seasonal
normals. There is a large amount of uncertainty for Saturday
especially in the GEFS ensemble members but as of now best guess is
that the low will start to shift back towards the west/southwest
bringing some moisture back again into the lower deserts. For now we
added slight chances for showers into the high terrain east of
Phoenix but kept precipitation out of the desert areas.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
The two main weather concerns today will be low ceilings and
isolated showers with brief heavy rain through roughly 21/22Z.
Through the same time frame, ceilings will lower to around 2-3 kft
and remain sct to bkn. After 21/22Z, conditions should begin to
dry and clouds will begin to lift with sct cloud decks aoa 10 kft
by midnight. Winds will continue to shift to the southwest,
before switching back to the southeast late tonight. Wind speeds
will remain light aob 10 kts.

Southeast California/Southwest Arizona including KIPL and KBLH:
Skies will remain partly cloudy with few to sct clouds decks aoa 8
kft through this evening, thereafter clear skies will develop. At
KIPL, winds will remain out of the northwest, with gusty
conditions expected to develop after 12Z tomorrow morning. Gusts
to 25 to 30 kts will be possible. At KBLH, light and variable
conditons now will become northerly with breezy to windy
conditions developing after 03Z tonight. The strongest wind gusts
will develop after 12Z with gusts to 40 kts likely. Rain chances
will be close to zero at both terminals.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday...
An upper low centered over Arizona will lead to rain and
thunderstorm chances on Tuesday - mainly east of the Lower
Colorado River Valley with best chances over the higher terrain
of south-central Arizona. Another opportunity for rain is
anticipated for Saturday. Anticipate the coolest day of the week
to be Tuesday (lower desert highs in the 70s) followed by a
warming trend. Humidities trend downward but minimum readings are
anticipated to remain above 20% in most areas (lower over
southeast California). Overnight recovery will remain good. Winds
will favor north and east directions next week with the strongest
speeds on Tuesday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hopper
PREVIOUS DISCUSSION...CB
AVIATION...Hernandez
FIRE WEATHER...AJ

In the hours before

Local storm report, Oct 14, 9:02 AM PDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
902 AM MST SUN OCT 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     FLASH FLOOD      10 ESE DESERT CENTER    33.68N 115.24W
10/13/2018                   RIVERSIDE          CA   LAW ENFORCEMENT

            **DELAYED REPORT...EAST CORN SPRINGS ROAD
            NEAR I-10 FLOODED; TIME FROM CALIFORNIA
            HIGHWAY PATROL TWITTER ACCOUNT.

&&

LJH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 5:59 PM PDTAreal Flood AdvisoryPSRImperial3 hr
Oct 13, 6:13 PM PDTFlash Flood WarningPSRImperial4 hr
Oct 13, 5:06 PM PDTAreal Flood AdvisoryPSRLa Paz3 hr
Oct 13, 7:14 PM PDTAreal Flood AdvisoryPSRYuma3 hr
Oct 13, 8:06 PM PDTAreal Flood AdvisoryPSRYuma3 hr
Oct 13, 9:10 PM PDTAreal Flood AdvisoryPSRYuma3 hr
Oct 14, 1:22 AM PDTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 14, 9:57 AM PDTAreal Flood AdvisoryPSRMaricopa3 hr

Nearby

Wind Advisories in California, 2018Wind Advisories in Arizona, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.